• Quote of the Day
    "You have it easily in your power to increase the sum total of this world's happiness by
    giving a few words of sincere appreciation to someone who is lonely or discouraged."
    Dale Carnegie, posted by Cat Dancer

lammers1980

Member
Joined
Oct 15, 2004
Messages
177
Points
16
Today I went to see my doctor to discuss my OCD and the possibility of changing medicine. I brought up Luvox and she told me it is highly sedative. I chose not to use it YET, as my job requires me to be alert and capable of juggling several tasks at once. She instead perscribed a drug called Mannerix, which she said has helped a number of her patients with OCD. I am hoping this will help out with my symptoms, as they are getting pretty bad lately. Just to give an example, I ate a Chocolate Timbit today from the box my boss brings in every Friday for everyone in the office. After eating it, I got scared because I was afraid it might have been contaminated with (HIV infected) blood and I wouldn't know it because the chocolate colour would hide it. I know it is highly unlikely, but my brain just can't seem to dismiss these types of thoughts. I gave this example just to show how hard living with this condition can be. I have another appointment scheduled in three weeks and I hope to see some sort of improvement by then.
+
 

Ash

Member
Joined
Aug 17, 2004
Messages
261
Points
16
Good for you. You recognize that you need help and you're doing something about it. You're on your way!
 

lammers1980

Member
Joined
Oct 15, 2004
Messages
177
Points
16
Thanks for the responses guys! I find that the OCD really causes me to miss out on some of the joy in life. For example, when I am with my year and a half old son, instead of being caught up in the fun of playing with him, my mind is repeatedly going over obsessive thoughts. This I find robs me of living life to the fullest. Despite this, I consider myself lucky because it hasn't gotten to the point where I am unable to be an active member of society. I'll let you know how it goes.

Steve.
 

Ash

Member
Joined
Aug 17, 2004
Messages
261
Points
16
Please do. I understand what you're going through. I have to pretty much COMMAND myself to not participate in those thoughts sometimes. A firm reminder that it's my brain playing with me, it's not me, and it's not "real".

We wouldn't want you to miss out on life! :)
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,410
Points
63
You should of course follow the advice of your doctor who knows you and your individual history better than anyone here.

For the benefit of others who may be reading this thread, I would note though that response to these types of medications can be very individual, and Luvox certainly isn't sedating for all people by any means, probably not even the majority. Certainly, the last OCD client who had either negative side effects or no benefits from several other medications improved significantly with no side effects at all when he started taking Luvox.

Mannerix is an older style medication but again certainly does work for some people.
 

HA

Member
Joined
Oct 31, 2004
Messages
1,517
Points
36
Steve,
when I am with my year and a half old son, instead of being caught up in the fun of playing with him, my mind is repeatedly going over obsessive thoughts

I have all of my fingers crossed for you!

Hugs
Judy
 

lammers1980

Member
Joined
Oct 15, 2004
Messages
177
Points
16
That's what I find interesting. It seems that different Docs have different opinions on medicines. I am a bit nervous about trying MAOI's. When I brought up Luvox, she seemed to think that it wasn't a good choice. She says that she only really gives it to elderly patients and all in all, she wasn't too satisfied with the results. It seems every doctor has their own preferences. At least Manerix is not as restrictive as other MAOI's.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,410
Points
63
Yes, that's true. The client I told you about is not an elderly patient at all; he is a young man. But all doctors seem to have their own favorites.

My advice is to try it. If it doesn't work or causes side effects, go back to her and say, "Okay - I don't like this one. Can I try Luvox now? Or something different?".

The only thing is I blieve you have to leave about 2 weeks between discontinuing a MAOI and starting an SSRI, or vice versa.
 

lammers1980

Member
Joined
Oct 15, 2004
Messages
177
Points
16
I don't think this medicine is working at all. I feel anxious all the time, the obsessive thoughts are near an all-time high, and I can't sleep at night with this stuff. It seems like I wake up every night having a panic attack. I am seeing the doctor later in the week and I will ask about changing meds, although I will have to wait 2 weeks before I can go back to SSRIs. I think I am going insane...
 

Ash

Member
Joined
Aug 17, 2004
Messages
261
Points
16
stevel said:
I don't think this medicine is working at all. I feel anxious all the time, the obsessive thoughts are near an all-time high, and I can't sleep at night with this stuff. It seems like I wake up every night having a panic attack. I am seeing the doctor later in the week and I will ask about changing meds, although I will have to wait 2 weeks before I can go back to SSRIs. I think I am going insane...

I would suggest you get off of that med now!
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,410
Points
63
Perhaps you could consider taking some data with you when you see that doctor.

See the table below for SSRIs -- percentage of people reporting sedation or insomnia -- Luvox is Fluvoxamine and showed the lowest incidence of either sedation or insomnia:

Drug -> Sedation -> Insomnia

Paroxetine ( n = 2,683 ) 21.0% 14.0%
Sertraline ( n = 861 ) 13.4% 16.4%
Fluvoxamine ( n = 24,624 ) 6.9% 4.5%
Fluoxetine ( n = 1,034 ) 10.1% 15.0%

Source: http://www.druginformation.bc.ca/depress.htm
 

Latest posts

Top Bottom